Alert archive / North Carolina / Freeze Warnings in 2016
Freeze Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this freeze warning at Nov 12, 2016, 3:31 PM EST for 8 counties in North Carolina. It took effect at Nov 13, 2016, 1:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2016, 3:31 PM EST (20:31 UTC)
- In effect from
- Nov 13, 2016, 1:00 AM EST
- Expired
- Nov 13, 2016, 8:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Beaufort County, NC, Duplin County, NC, Greene County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 83 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WWUS72 KMHX 122031 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 331 PM EST SAT NOV 12 2016 ...FREEZING TEMPERATURES POSSIBLE LATE TONIGHT THROUGH SUNDAY MORNING FOR AREAS AWAY FROM THE COAST... .COOL HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT PRODUCING MOSTLY CLEAR SKIES AND CALM WINDS. THIS WILL ALLOW LOW TEMPERATURES TO DROP INTO THE UPPER 20S TO LOWER 30S EARLY SUNDAY MORNING AND PRODUCING A HARD FREEZE FOR INTERIOR AREAS OF EASTERN NORTH CAROLINA ENDING THE GROWING SEASON. NCZ029-044-045-079-080-090>093-098-130830- /O.UPG.KMHX.FZ.A.0003.161113T0600Z-161113T1300Z/ /O.NEW.KMHX.FZ.W.0003.161113T0600Z-161113T1300Z/ MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- ONSLOW- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE... GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...SNOW HILL... HOOKERTON...WALSTONBURG...WASHINGTON...CHOCOWINITY...BELHAVEN... BATH...AURORA...WALLACE...WARSAW...KENANSVILLE...BEULAVILLE... FAISON...KINSTON...LA GRANGE...PINK HILL...MAYSVILLE... POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO... COVE CITY...JACKSONVILLE...RICHLANDS...SWANSBORO... NORTH TOPSAIL BEACH 331 PM EST SAT NOV 12 2016 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EST SUNDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES...UPPER 20S TO 32 DEGREES. * TIMING...LATE TONIGHT INTO EARLY SUNDAY MORNING. * IMPACTS...SENSITIVE OUTDOOR PLANTS WILL BE KILLED BY FREEZING TO SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
771 WWUS72 KMHX 130813 NPWMHX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 313 AM EST SUN NOV 13 2016 ...FREEZING TEMPERATURES EARLY THIS MORNING FOR AREAS AWAY FROM THE COAST... .COOL HIGH PRESSURE OVER THE AREA IS PRODUCING MOSTLY CLEAR SKIES AND CALM WINDS. THIS HAS ALLOWED TEMPERATURES TO DROP INTO THE UPPER 20S TO LOWER 30S EARLY THIS MORNING PRODUCING A HARD FREEZE FOR INTERIOR AREAS OF EASTERN NORTH CAROLINA. NCZ029-044-045-079-080-090>093-098-131300- /O.CON.KMHX.FZ.W.0003.000000T0000Z-161113T1300Z/ MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- ONSLOW- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE... GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...SNOW HILL... HOOKERTON...WALSTONBURG...WASHINGTON...CHOCOWINITY...BELHAVEN... BATH...AURORA...WALLACE...WARSAW...KENANSVILLE...BEULAVILLE... FAISON...KINSTON...LA GRANGE...PINK HILL...MAYSVILLE... POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO... COVE CITY...JACKSONVILLE...RICHLANDS...SWANSBORO... NORTH TOPSAIL BEACH 313 AM EST SUN NOV 13 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * TEMPERATURES...UPPER 20S TO 32 DEGREES. * TIMING...EARLY THIS MORNING. * IMPACTS...SENSITIVE OUTDOOR PLANTS WILL BE KILLED BY FREEZING TO SUB FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this freeze warning went out at Nov 12, 3:25 PM EST, 6 minutes earlier.
Area forecast discussion, Nov 12, 3:25 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
325 PM EST Sat Nov 12 2016
.SYNOPSIS...
Cool high pressure will build in from the northwest through Sunday.
Low pressure will lift northeast along the coast Sunday night into
Monday followed by high pressure mid to late week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 325 PM Sat...High pressure will build over the area through
Sunday producing clear skies and light winds. Winds inland will
become calm overnight, especially along and west of Highway 17.
This will lead to strong radiational cooling which will result in
low temperatures in the upper 20s to 32 degrees. Will upgrade the
current Freeze Watch to a Warning. East of Highway 17 there is
better potential for low level mixing which will help to produce
slightly warmer minimum temperatures. A few sheltered locations
could briefly drop to freezing but sub freezing temperatures will
not be as widespread as further west. Lows at the beaches will be
in the lower to middle 40s where a Northerly breeze is expected to
persist.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
As of 325 PM Sat...High pressure centered over the area Sunday
morning will drift offshore in the afternoon, while a closed up
low advances toward the area from the SW. Associated surface low
will also begin to approach late with increasing clouds expected.
Could even a see a few showers toward evening SW zones. Highs will
be in the upper 50s to lower 60s.
The models have come into good agreement with the upper/surface
lows that will affect the area Sunday night and Monday. A faster
solution is favored with precipitation developing rapidly Sunday
evening and spreading NE. The bulk of the precipitation over the
western half of the area will occur prior to 12Z Monday and over
the eastern half 12-18Z Monday. Will up PoPs to likely/categorical
with this issuance. Precipitation should become more spotty and
lighter Monday afternoon as a mid level dry slot overspreads the
region. Although precipitation is expected to cut off, low clouds
could persist much of the day limiting high temperature potential.
The NAM (MET) MOS looked to warm for highs Monday due it's further
inland low track and sided with the cooler ECMWF/GFS solution of
a more eastward track and cooler highs mainly in the 60s coast and
50s inland.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 325 PM Sat...Looking at a primary dry forecast this period
with near normal temperatures. Could see a lingering coastal
shower Monday evening otherwise W/NW flow will dominate through
Tuesday on the backside of the departing surface low. On
Wednesday a rather deep upper trof will drive a cold front
southwest, crossing the area in the afternoon. Moisture is very
limited so will indicate a dry forecast although a very light
shower or sprinkle would be possible. A large surface/upper ridge
builds into the region from the west Thursday and Friday with dry
weather and temps only a few degrees below average. The next cold
front will approach the area Saturday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term /Through Sunday/...
As of 1250 PM Sat...High confidence in VFR conditions through the
TAF period as dry high pressure continues over the area through
Sunday. Strong radiational cooling expected inland tonight with
clear skies/light winds which could result in shallow ground or
steam fog especially at PGV. Confidence is low in this so will
maintain current VFR forecasts.
Long Term /Sun night through Thu/...
As of 1250 PM Sat... Sub-VFR conditions in widespread rain/low
clouds expected to develop Sunday night and continue into Monday.
Although the rain will taper off and end from the southwest Monday
afternoon/evening, the lower clouds/sub VFR conditions will likely
be lingering into Monday night. VFR/dry conditions are expected
again Tuesday through Thursday.
&&
.MARINE...
Short Term /Through Sunday/...
As of 325 PM Sat...Remaining SCA for the Pamlico Sound and near
shore waters will continue until 00Z early this evening. High
pressure will settle over the waters tonight and Sunday with
rapidly diminishing winds and seas expected. Northerly winds 15 to
25 KT will subside to 10 to 15 KT overnight then become Easterly
around 10 KT Sunday afternoon. Current 6 to 9 ft seas this
afternoon will subside to 2 to 3 ft late tonight and Sunday.
Long Term /Sun night through Thu/...
As of 325 PM Sat...Low pressure will move quickly northeast along
the coast Sunday night into Monday, with winds continuing to veer
from southeast to southwest during the period. Pressure gradient
is forecast to be moderate late Sunday night into Monday with
conditions just below advisory levels expected (winds 10 to 20 KT
and seas 3 to 5 ft). NW flow 10 to 15 KT is then expected Monday
night through Wednesday with 2 to 4 ft seas. The flow is forecast
to become more Northerly Thursday behind a cold front with seas
remaining 2 to 4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning from 1 AM to 8 AM EST Sunday for NCZ029-044-045-
079-080-090>093-098.
MARINE...Small Craft Advisory until 7 PM EST this afternoon for
AMZ135. Small Craft Advisory until 7 PM EST this evening for
AMZ150- 152-154-156-158.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME/HSA
AVIATION...JME
MARINE...JME/HSAHazardous weather outlook, Nov 12, 7:00 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 700 AM EST SAT NOV 12 2016 NCZ029-044-045-079-080-090>093-098-131200- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- ONSLOW- 700 AM EST SAT NOV 12 2016 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ046-047-081-094-095-103-104-131200- TYRRELL-MAINLAND DARE-MAINLAND HYDE-PAMLICO-CARTERET- OUTER BANKS DARE-OUTER BANKS HYDE- 700 AM EST SAT NOV 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 1:10 PM EST | Small Craft Advisory | MHX | 6 hr |
Nearby
Freeze Warnings in North Carolina, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.